Colorado, 2012

Avalanche in Colorado, January 22, 2012

January 22, 2012 · NWS BOU · 1 event in 1 county or zone

A skier was killed when he triggered a small avalanche on the Mary Jane side of the Winter Park ski resort. He was skiing inbounds when the accident occurred and was found completely buried in two to three feet of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A skier was killed when he triggered a small avalanche on the Mary Jane side of the Winter Park ski resort. He was skiing inbounds when the accident occurred and was found completely buried in two to three feet of snow. The Ski Patrol found the man unresponsive in the trees near the Trestle trail and began CPR when they found him. The victim was taken to the emergency room at the base of Winter Park and later died due to asphyxiation. This was the second avalanche in Colorado since 1991 to kill a skier in clearly open terrain within a ski area boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 22, 3:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jan 22, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
300 PM MST SUN JAN 22 2012

.SHORT TERM...THE STORM SYSTEM HAS MOVED EAST OF COLORADO THIS
AFTERNOON LEAVING ONLY STRONG NORTHWEST WINDS IN ITS WAKE.
CONTINUE TO SEE OBSERVATIONS OVER THE EASTERN PLAINS WITH GUSTS TO
55-60 MPH SO DECIDED TO LEAVE THE HIGH WIND WARNING UP AS IT
EXPIRES AT 5 PM. SCATTERED SNOW SHOWERS ARE STILL OCCURRING OVER
THE HIGHER TERRAIN UNDER A BIT OF INSTABILITY AND MOISTURE STILL
MOVING IN WESTERLY FLOW ALOFT. AS THE ATMOSPHERE DECOUPLES TONIGHT
AND THE SURFACE PRESSURE GRADIENT RELAXES...WINDS WILL DIMINISH
AND TEMPERATURES WILL COOL DOWN INTO THE TEENS TO LOW 20S OVER THE
PLAINS AND IN THE SINGLE DIGITS IN THE MOUNTAINS. THE ONLY
EXCEPTION MAY BE IN AND NEAR THE FOOTHILLS WHERE A BIT OF A
REMAINING EAST TO WEST PRESSURE GRADIENT MAY KEEP A FEW GUSTY
WINDS AND WILL KEEP THE TEMPERATURES MODERATED.

TOMORROW WILL HAVE WARMER TEMPERATURES AND MOSTLY CLEAR SKIES AS
AN UPPER RIDGE MOVES OVER HEAD. JUST ENOUGH MOISTURE IN THE FLOW
WILL ALLOW FOR ISOLATED SNOW SHOWERS OVER THE HIGH MOUNTAINS.

.LONG TERM...NEXT UPPER LEVEL TROUGH WILL MOVE ONTO THE CALIFORNIA
COAST BY EARLY MONDAY MORNING AND THEN DIG SOUTHEAST ALONG THE
U.S./MEXICO BORDER MONDAY NIGHT. THE MAIN BATCH OF Q-G LIFT WILL
REMAIN WELL SOUTH OF COLORADO...WITH ONLY WEAK LIFT OVER OUR
FORECAST AREA LATE MONDAY NIGHT INTO TUESDAY. ANY OROGRAPHIC
FORCING WILL ALSO BE WEAK WITH LIGHT FLOW ALOFT...SO ANY SNOW
ACCUMULATION IN THE HIGH COUNTRY WILL BE LIGHT. ON THE
PLAINS...SNOW CHANCES WILL LIKELY HINGE ON POTENTIAL FOR A
NORTHERLY SURGE OF COLDER AIR AND AT LEAST SHALLOW UPSLOPE FLOW.
THE AIRMASS LOOKS INITIALLY DRY IN THE LOW LEVELS...SO IT MAY ALSO
TAKE SOME TIME TO SUFFICIENTLY MOISTEN IN A WEAK UPSLOPE
ENVIRONMENT. THE GOING LOW CHANCES OF PRECIPITATION ARE REASONABLE.

FOR WEDNESDAY AND THURSDAY...WE WILL BE WARMING UP WITH DRY
WESTERLY FLOW ALOFT ACROSS THE STATE. TEMPERATURES WILL LIKELY
PUSH INTO THE 50S AND LOWER 60S IN THIS PATTERN. WINDS REALLY
DONT KICK UP TIL THURSDAY WHEN THE FLOW ALOFT STRENGTHENS...AND
EVEN THEN CROSS MOUNTAIN COMPONENT IS ONLY IN THE 30-35 KT RANGE.
STILL EXPECT SOME GUSTY WINDS BY THURSDAY BUT NOTHING THAT
SUGGESTS ANOTHER HIGH WIND EVENT AT THIS POINT.

BY FRIDAY...MOST MEDIUM RANGE MODELS INCLUDING THE GFS
ENSEMBLES...ECWMF...AND CANADIAN SHOW A WEAK WAVE EMBEDDED IN
DEVELOPING NORTHWEST FLOW ALOFT REACHING THE FORECAST AREA. AS A
RESULT...WE SHOULD SEE A LITTLE BETTER CHANCE OF SNOW ALONG WITH
COLDER TEMPERATURES. HIGH TEMPERATURES WILL DEPEND ON SPEED OF
COLD FRONT...BUT CONFIDENCE IS HIGH ENOUGH FOR AN EARLIER ARRIVAL
TO DROP READINGS A FEW MORE DEGREES. TEMPERATURES WOULD LIKELY
STRUGGLE TO REACH THE FREEZING MARK IF FRONT IS JUST A COUPLE
HOURS FASTER.

BY THE WEEKEND...THE AIRMASS SHOULD GRADUALLY MODIFY IN BETWEEN
WEATHER SYSTEMS. THE NEXT POTENTIAL DISTURBANCE MAY ARRIVE BY LATE
SUNDAY INTO EARLY NEXT WEEK.

&&

.AVIATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH SUNSET
THEN DIMINISH AND BECOME DRAINAGE TONIGHT AS THE ATMOSPHERE
DECOUPLES AND SURFACE GRADIENTS RELAX. VFR CONDITIONS EXPECTED
THROUGH MONDAY NIGHT WITH LIGHT DIURNAL WINDS MONDAY DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ042-044-
048>051.

&&

SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jan 22, 10:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MST SUN JAN 22 2012

COZ030>051-231800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MST SUN JAN 22 2012

...WINTER STORM WINDING DOWN IN THE MOUNTAINS...
...STRONG NORTHWEST WINDS ACROSS THE NORTHEAST PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW IS DIMINISHING OVER THE HIGH COUNTRY WITH ONLY SCATTERED SNOW
SHOWERS EXPECTED THROUGH THE REST OF THE AFTERNOON. BLOWING SNOW
IS STILL MAKING TRAVEL DIFFICULT AS WINDS REMAIN GUSTY. STRONG
AND GUSTY WINDS CONTINUE ACROSS THE NORTHEAST PLAINS...WITH SOME
WIND GUSTS UP TO 70 MPH POSSIBLE ALONG AND EAST OF A LINE FROM
CHEYENNE DOWN TO LIMON...WITH GUSTS TO 50 MPH ELSEWHERE. SNOW
SHOWERS MOVING SOUTHEAST ACROSS THE EASTERN PLAINS ARE COMBINING
WITH THE STRONG WINDS TO CREATE HAZARDOUS TRAVEL AS VISIBILITIES
ARE BEING REDUCED TO A QUARTER MILE OR LESS...BUT CONDITIONS ARE
EXPECTED TO IMPROVE IN THE EARLY AFTERNOON. WINDS WILL BE RAPIDLY
DIMINISHING LATE THIS AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE MONDAY
NIGHT INTO TUESDAY. THIS WILL BRING SOME LIGHT SNOWFALL TO THE
HIGH COUNTRY AND JUST A SLIGHT CHANCE OF SNOW ACROSS THE PLAINS.

FOR WEDNESDAY AND THURSDAY...WARMER AND DRIER CONDITIONS WILL RETURN
WITH GUSTY CHINOOK WINDS AT TIMES ALONG THE FRONT RANGE. ITS NOW
LOOKING MORE LIKELY THAT ANOTHER WEATHER SYSTEM WILL ARRIVE FRIDAY
OR FRIDAY NIGHT WITH ANOTHER CHANCE OF SNOW AND COLDER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 22, 9:43 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
943 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY SNOW       1 SE BRECKENRIDGE       39.50N 106.03W
01/22/2012  M7.2 INCH        SUMMIT             CO   TRAINED SPOTTER

            STORM TOTAL

0906 AM     NON-TSTM WND GST LIMON                   39.27N 103.69W
01/22/2012  M61.00 MPH       LINCOLN            CO   ASOS

0900 AM     HEAVY SNOW       4 SE GOULD              40.48N 105.97W
01/22/2012  M6.0 INCH        JACKSON            CO   CO-OP OBSERVER

0845 AM     NON-TSTM WND GST CEDAR POINT             39.35N 103.82W
01/22/2012  M58.00 MPH       ELBERT             CO   MESONET

0730 AM     HEAVY SNOW       1 E DILLON              39.62N 106.02W
01/22/2012  M8.0 INCH        SUMMIT             CO   CO-OP OBSERVER

            5 DAY STORM TOTAL WITH 3.5 INCHES PAST 24 HOURS

0720 AM     NON-TSTM WND GST 1 N STRASBURG           39.75N 104.30W
01/22/2012  M62.00 MPH       ADAMS              CO   TRAINED SPOTTER

0700 AM     SNOW             4 WSW TRAIL RIDGE       40.42N 105.82W
01/22/2012  M4.0 INCH        GRAND              CO   MESONET

            LAKE IRENE SNOTEL

0700 AM     SNOW             5 NNW LONG'S PEAK       40.32N 105.65W
01/22/2012  M3.0 INCH        LARIMER            CO   MESONET

            BEAR LAKE SNOTEL

0700 AM     HEAVY SNOW       8 ENE STEAMBOAT SPRINGS 40.53N 106.68W
01/22/2012  M11.0 INCH       JACKSON            CO   MESONET

            TOWER SNOTEL

0700 AM     SNOW             9 WNW COALMONT          40.60N 106.60W
01/22/2012  M4.0 INCH        JACKSON            CO   MESONET

            ZIRKEL SNOTEL

0700 AM     HEAVY SNOW       11 S RABBIT EARS PASS   40.22N 106.58W
01/22/2012  M8.0 INCH        GRAND              CO   MESONET

            BUFFALO PARK SNOTEL

0700 AM     HEAVY SNOW       1 NNE RABBIT EARS PASS  40.40N 106.60W
01/22/2012  M9.0 INCH        JACKSON            CO   MESONET

            COLUMBINE SNOTEL

0700 AM     HEAVY SNOW       1 WNW CLIMAX            39.38N 106.20W
01/22/2012  M10.0 INCH       EAGLE              CO   MESONET

            FREMONT PASS SNOTEL

0700 AM     SNOW             5 SSW BLUE RIVER        39.37N 106.07W
01/22/2012  M5.0 INCH        SUMMIT             CO   MESONET

            HOOSIER PASS SNOTEL

0700 AM     HEAVY SNOW       7 NW SILVERTHORNE       39.72N 106.17W
01/22/2012  M7.0 INCH        SUMMIT             CO   MESONET

            SUMMIT RANCH SNOTEL

0500 AM     SNOW             4 S IDAHO SPRINGS       39.68N 105.51W
01/22/2012  M2.0 INCH        CLEAR CREEK        CO   PUBLIC

0500 AM     HEAVY SNOW       7 SSW FRISCO            39.49N 106.15W
01/22/2012  M9.0 INCH        SUMMIT             CO   PUBLIC

0500 AM     SNOW             5 SSE FRASER            39.87N 105.76W
01/22/2012  M5.0 INCH        GRAND              CO   PUBLIC

0500 AM     HEAVY SNOW       7 S FRISCO              39.48N 106.10W
01/22/2012  M10.0 INCH       SUMMIT             CO   PUBLIC

0500 AM     HEAVY SNOW       9 E SILVERTHORNE        39.65N 105.91W
01/22/2012  M8.0 INCH        SUMMIT             CO   DEPT OF HIGHWAYS

            EISENHOWER TUNNEL

0500 AM     SNOW             5 WSW NEDERLAND         39.93N 105.59W
01/22/2012  M3.0 INCH        BOULDER            CO   PUBLIC

0500 AM     HEAVY SNOW       6 SE DILLON             39.56N 105.96W
01/22/2012  M6.0 INCH        SUMMIT             CO   PUBLIC

0500 AM     HEAVY SNOW       9 E DILLON              39.62N 105.87W
01/22/2012  M6.0 INCH        SUMMIT             CO   PUBLIC

0500 AM     HEAVY SNOW       9 ENE DILLON            39.67N 105.88W
01/22/2012  M8.0 INCH        CLEAR CREEK        CO   PUBLIC

0500 AM     SNOW             4 SSE GRANBY            40.03N 105.91W
01/22/2012  M4.0 INCH        GRAND              CO   PUBLIC

&&
Local storm report, Jan 22, 1:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
113 PM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       8 ENE STEAMBOAT SPRINGS 40.53N 106.68W
01/22/2012  M13.0 INCH       JACKSON            CO   MESONET

            TOWER SNOTEL

1200 PM     SNOW             5 NNW LONG'S PEAK       40.32N 105.65W
01/22/2012  M5.0 INCH        LARIMER            CO   MESONET

            BEAR LAKE SNOTEL

1200 PM     HEAVY SNOW       4 WSW TRAIL RIDGE       40.42N 105.82W
01/22/2012  M7.0 INCH        GRAND              CO   MESONET

            LAKE IRENE SNOTEL

1200 PM     HEAVY SNOW       5 WSW GREEN MOUNTAIN RE 39.86N 106.42W
01/22/2012  M6.0 INCH        SUMMIT             CO   MESONET

            ELLIOT RIDGE SNOTEL

1200 PM     HEAVY SNOW       1 NNE RABBIT EARS PASS  40.40N 106.60W
01/22/2012  M14.0 INCH       JACKSON            CO   MESONET

            COLUMBINE SNOTEL

1200 PM     HEAVY SNOW       11 S RABBIT EARS PASS   40.22N 106.58W
01/22/2012  M10.0 INCH       GRAND              CO   MESONET

            BUFFALO PARK SNOTEL

0946 AM     NON-TSTM WND GST WOODROW                 39.98N 103.58W
01/22/2012  M58.00 MPH       WASHINGTON         CO   MESONET

0945 AM     NON-TSTM WND GST AKRON                   40.16N 103.21W
01/22/2012  M58.00 MPH       WASHINGTON         CO   ASOS

0945 AM     NON-TSTM WND GST CEDAR POINT             39.35N 103.82W
01/22/2012  M63.00 MPH       ELBERT             CO   MESONET

0920 AM     HEAVY SNOW       1 SE BRECKENRIDGE       39.50N 106.03W
01/22/2012  M7.2 INCH        SUMMIT             CO   TRAINED SPOTTER

            STORM TOTAL

0908 AM     NON-TSTM WND GST LIMON                   39.27N 103.69W
01/22/2012  M63.00 MPH       LINCOLN            CO   ASOS

0906 AM     NON-TSTM WND GST LIMON                   39.27N 103.69W
01/22/2012  M61.00 MPH       LINCOLN            CO   ASOS

0900 AM     HEAVY SNOW       4 SE GOULD              40.48N 105.97W
01/22/2012  M6.0 INCH        JACKSON            CO   CO-OP OBSERVER

0845 AM     NON-TSTM WND GST CEDAR POINT             39.35N 103.82W
01/22/2012  M58.00 MPH       ELBERT             CO   MESONET

0809 AM     NON-TSTM WND GST BRIGGSDALE              40.63N 104.32W
01/22/2012  M55.00 MPH       WELD               CO   MESONET

0730 AM     HEAVY SNOW       1 E DILLON              39.62N 106.02W
01/22/2012  M8.0 INCH        SUMMIT             CO   CO-OP OBSERVER

            5 DAY STORM TOTAL WITH 3.5 INCHES PAST 24 HOURS

0720 AM     NON-TSTM WND GST 1 N STRASBURG           39.75N 104.30W
01/22/2012  M62.00 MPH       ADAMS              CO   TRAINED SPOTTER

0700 AM     SNOW             5 SSW BLUE RIVER        39.37N 106.07W
01/22/2012  M5.0 INCH        SUMMIT             CO   MESONET

            HOOSIER PASS SNOTEL

0700 AM     HEAVY SNOW       8 ENE STEAMBOAT SPRINGS 40.53N 106.68W
01/22/2012  M11.0 INCH       JACKSON            CO   MESONET

            TOWER SNOTEL

0700 AM     SNOW             9 WNW COALMONT          40.60N 106.60W
01/22/2012  M4.0 INCH        JACKSON            CO   MESONET

            ZIRKEL SNOTEL

0700 AM     HEAVY SNOW       11 S RABBIT EARS PASS   40.22N 106.58W
01/22/2012  M8.0 INCH        GRAND              CO   MESONET

            BUFFALO PARK SNOTEL

0700 AM     HEAVY SNOW       1 NNE RABBIT EARS PASS  40.40N 106.60W
01/22/2012  M9.0 INCH        JACKSON            CO   MESONET

            COLUMBINE SNOTEL

0700 AM     SNOW             4 WSW TRAIL RIDGE       40.42N 105.82W
01/22/2012  M4.0 INCH        GRAND              CO   MESONET

            LAKE IRENE SNOTEL

0700 AM     HEAVY SNOW       1 WNW CLIMAX            39.38N 106.20W
01/22/2012  M10.0 INCH       EAGLE              CO   MESONET

            FREMONT PASS SNOTEL

0700 AM     SNOW             5 NNW LONG'S PEAK       40.32N 105.65W
01/22/2012  M3.0 INCH        LARIMER            CO   MESONET

            BEAR LAKE SNOTEL

0700 AM     HEAVY SNOW       7 NW SILVERTHORNE       39.72N 106.17W
01/22/2012  M7.0 INCH        SUMMIT             CO   MESONET

            SUMMIT RANCH SNOTEL

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 22, 3:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358634.